Wyoming, 2025

High Wind in Wyoming, August 8, 2025

August 8, 2025 · NWS CYS · 2 events in 1 county or zone

Gusty showers developed along I-80 and produced several severe wind gusts. Since there was no thunder or lightning with these storms, a High Wind Warning was issued.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CYS wrote it up.

Gusty showers developed along I-80 and produced several severe wind gusts. Since there was no thunder or lightning with these storms, a High Wind Warning was issued.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Aug 8, 4:50 PM MST, 1 hour 26 minutes earlier. Its key messages:

  • Red Flag Warnings remain in effect through Saturday due to low afternoon relative humidity and poor overnight humidity recoveries.
  • Sunday will be the coolest day of the period, with drying and warming next week and gusty winds returning by the middle to end of the week alongside potential critical fire weather conditions.
Area forecast discussion, Aug 8, 4:50 PM MST, 1 hour 26 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
550 PM MDT Fri Aug 8 2025

.KEY MESSAGES...

- Red Flag Warnings remain in effect through Saturday due to
  low afternoon relative humidity and poor overnight humidity
  recoveries.

- Sunday will be the coolest day of the period, with drying and
  warming next week and gusty winds returning by the middle to
  end of the week alongside potential critical fire weather
  conditions.

&&

.SHORT TERM /THROUGH SATURDAY NIGHT/...
Issued at 340 PM MDT Fri Aug 8 2025

Today begins a break from the very hot temperatures across the area
as an unseasonably strong upper level low moves over the northern
Rockies and into the northern Plains. Most of the area is at least 5-
8F cooler than 24-hours ago at this time, with some portions of the
US-20 corridor close to 20F cooler. GOES satellite imagery
depicts a fairly potent circulating upper level low
centered over the Montana/Canada border, with a deeper moisture
plume moving over most of the forecast area. At the surface,
the post frontal airmass is not particularly moist, but also
not nearly as dry as what we saw yesterday. Dewpoints over the
High Plains generally range from the mid 40s to mid 50s.
Mesoanalysis shows modest instability over the High Plains, but
also fairly strong capping still present. However, vertical wind
shear is quite strong, with 0-6km shear around 50 to 60 knots
for most of the area. Some continued destabilization is expected
for the remainder of the afternoon and early evening hours,
which may kick off some isolated thunderstorms. There is overall
fairly low confidence in how this will play out today, but the
environment may support a supercell or two, if storms manage to
develop after all. Widely scattered showers and thunderstorms
may continue through much of the night over the High plains,
driven by modest overrunning and tapping into lingering elevated
instability.

A dry slot is also apparent on water vapor imagery moving across
central Wyoming. This will begin to push dewpoints downward again
this evening and overnight in Carbon county and our northern zones.
and increase fire weather concerns again for Saturday. Dry air
should stall out somewhere over the High Plains, with better surface
moisture lingering southeast of roughly a Cheyenne to Alliance line.
Look for very pleasant temperatures across most of the area, mainly
in the mid 70s to mid 80s. A vort-max rotating around the base of
the slow moving upper level low will help provide a little bit of
lift. While very dry mid-level air will suppress convection over
most of the area, the moist wedge to the southeast will still
contain a decent environment for showers and thunderstorms. If
storms get going, it looks like a fairly late show that may last
into the overnight hours as forcing and elevated instability
continue into early Sunday morning.

&&

.LONG TERM /SUNDAY THROUGH THURSDAY/...
Issued at 340 PM MDT Fri Aug 8 2025

Sunday begins cool and rainy and will be our "coldest" day of
the period (widespread highs 70's and some low 80s). The upper
level low will begin to depart, but not before another round of
activity will be possible through the afternoon with the best
ingredient for stronger to severe weather expected to remain
just to our south in Colorado. While not notably moist at the
surface, we should see moisture return enough that the
widespread fire weather danger we've had all week should finally
ease. With the pressure gradient relaxing allowing winds to
lessen, the warming and drying trend we can expect to start next
week should also stay just outside of critical fire weather
danger. High pressure to the west will remain in control through
at least the middle of the week, but will begin to wane due to
an upper level trough strengthening and dropping down from
Canada. This will then allow for high pressure to the east to
begin strengthening, but for our region the pressure gradient
will tighten allowing breezy winds to return. And with a lack of
surface moisture too, don't be surprised if we see red flag
conditions returning by the middle of the week. Mid level
moisture returning should help fuel some light precipitation
chances, but we won't see stronger precip or storms until we get
a stronger feature to pass across the forecast area, not likely
until later next week or possibly into the weekend. Otherwise
the warming will remind us that summer isn't quite done with us
yet, with the warmest highs on Thursday as 90's to triple digits
show up once again.

&&

.AVIATION /00Z TAFS THROUGH 00Z SUNDAY/...
Issued at 550 PM MDT Fri Aug 8 2025

Surface cold front has pushed into Colorado this afternoon with
north winds across the high plains. The front is currently stalled
near Laramie with gusty westerly winds west of the front. A few
showers or an isolated thunderstorm are possible through this
evening.

HAZARDS/WEATHER TRENDS: VFR conditions will prevail with a midlevel
overcast cloud deck for most terminals through late this evening.
Can't rule out a few thunderstorms, mainly for KCDR, KSNY, and
KAIA...but confidence remains low. Will keep the PROB30 group in
these TAFs for now, but will likely need to remove them by 03z.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...Red Flag Warning until 6 PM MDT Saturday for WYZ419>429.
NE...None.

&&

SHORT TERM...MN
LONG TERM...CG
AVIATION...TJT
Hazardous weather outlook, Aug 8, 2:42 PM MST, 3 hours 34 minutes before
Hazardous Weather Outlook
National Weather Service Cheyenne WY
342 PM MDT Fri Aug 8 2025

NEZ002-003-019>021-054-055-095-096-WYZ101>119-092145-
Dawes County-Box Butte County-Scotts Bluff County-Banner County-
Morrill County-Kimball County-Cheyenne County-
Northern Sioux County-Southern Sioux County-
Converse County Lower Elevations-Niobrara County-
North Laramie Range-Ferris/Seminoe/Shirley Mountains-
Shirley Basin-Central Laramie Range and Southwest Platte County-
East Platte County-Goshen County-Central Carbon County-
North Snowy Range Foothills-Southwest Carbon County-
Sierra Madre Range-Upper North Platte River Basin-Snowy Range-
Laramie Valley-South Laramie Range-South Laramie Range Foothills-
Central Laramie County-East Laramie County-
342 PM MDT Fri Aug 8 2025

This hazardous weather outlook is for portions of panhandle
Nebraska...east central Wyoming...south central Wyoming and
southeast Wyoming.

.DAY ONE...THIS AFTERNOON AND TONIGHT

- An isolated strong to severe thunderstorm cannot be ruled out
  this afternoon/evening, mainly in the northern NE panhandle
  and east central WY.

- Red Flag Warnings remain in effect through Saturday due to
  low afternoon relative humidity and poor overnight humidity
  recoveries.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

- Sunday will be the coolest day of the period, with drying and
  warming next week and gusty winds returning by the middle to end
  of the week alongside potential critical fire weather
  conditions.

.Spotter information statement...

Spotters are encouraged to report severe weather to the National
Weather Service in Cheyenne.

In the hours before

Special weather statement, Aug 8, 3:49 PM MST, 2 hours 27 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
449 PM MDT Fri Aug 8 2025

WYZ102-103-106>108-082345-
East Platte County WY-
Central Laramie Range and Southwest Platte County WY-
Goshen County WY-North Laramie Range WY-Niobrara County WY-
449 PM MDT Fri Aug 8 2025

...GUSTY SHOWERS WILL IMPACT SOUTHERN NIOBRARA...NORTHEASTERN
ALBANY...NORTHERN GOSHEN...CENTRAL PLATTE AND SOUTHERN CONVERSE
COUNTIES THROUGH 545 PM MDT...

At 449 PM MDT, Doppler radar was tracking gusty showers along a line
extending from near Rawhide Buttes to near Laramie Peak. Movement was
southeast at 15 mph.

HAZARD...Wind gusts of 50 to 55 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Wheatland, Guernsey, Fort Laramie, Hartville, Chugcreek, Lakeview
North, Westview Circle, Y-O Ranch, Register Cliff State Historic
Site, Friend Park Campground, Sandy Cove Campground, Laramie Peak,
Guernsey State Park, Pine Ridge Estates, Phifer Airfield, Jay Em,
Oregon Trail Ruts State Historic Site, Dwyer Junction, Fort Laramie
National Historic Site, and Grayrocks Reservoir.

This includes Interstate 25 in Wyoming between mile markers 77 and
105.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4227 10410 4188 10541 4225 10552 4261 10452
TIME...MOT...LOC 2249Z 306DEG 12KT 4250 10453 4222 10535

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH

Natoli
Special weather statement, Aug 8, 4:03 PM MST, 2 hours 13 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
503 PM MDT Fri Aug 8 2025

WYZ103-105-106-110-113>116-090000-
Shirley Basin WY-South Laramie Range WY-
Central Laramie Range and Southwest Platte County WY-
Upper North Platte River Basin WY-North Snowy Range Foothills WY-
North Laramie Range WY-Laramie Valley WY-Snowy Range WY-
503 PM MDT Fri Aug 8 2025

...GUSTY SHOWERS WILL IMPACT EAST CENTRAL CARBON AND CENTRAL ALBANY
COUNTIES THROUGH 600 PM MDT...

At 502 PM MDT, Doppler radar was tracking gusty showers along a line
extending from 11 miles west of Bow River Campground to 6 miles
northwest of Wheatland Reservoir Number 3. Movement was southeast at
15 mph.

HAZARD...Wind gusts of 50 to 55 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Albany, Medicine Bow, Rock River, Elk Mountain, Bosler, Brooklyn Lake
Campground, McFadden, Nash Fork Campground, Wheatland Reservoir
Number 3, Rob Roy Reservoir, Arlington, Turpin Reservoir, Brooklyn
Lake, Sugar Loaf Campground, Libby Creek Campground, Bow River
Campground, Deep Creek Campground, Sybille Canyon, Centennial, and
Snowy Range Pass.

This includes Interstate 80 in Wyoming between mile markers 253 and
300.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4116 10618 4164 10529 4195 10529 4223 10552
      4162 10679
TIME...MOT...LOC 2302Z 309DEG 15KT 4156 10659 4194 10582

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH

Natoli
Special weather statement, Aug 8, 4:54 PM MST, 1 hour 22 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
554 PM MDT Fri Aug 8 2025

WYZ105-106-109-110-113>116-090100-
Shirley Basin WY-South Laramie Range WY-
Central Laramie Range and Southwest Platte County WY-
Upper North Platte River Basin WY-North Snowy Range Foothills WY-
Central Carbon County WY-Laramie Valley WY-Snowy Range WY-
554 PM MDT Fri Aug 8 2025

...GUSTY SHOWERS WILL IMPACT EAST CENTRAL CARBON AND CENTRAL ALBANY
COUNTIES THROUGH 700 PM MDT...

At 554 PM MDT, Doppler radar was tracking gusty showers along a line
extending from 6 miles southwest of Elk Mountain to near Rock River.
Movement was east at 10 mph.

HAZARD...Wind gusts of 50 to 55 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Albany, Medicine Bow, Rock River, Elk Mountain, Bosler, Turpin
Reservoir, Brooklyn Lake, Brooklyn Lake Campground, Sugar Loaf
Campground, Libby Creek Campground, McFadden, Bow River Campground,
Deep Creek Campground, Centennial, Nash Fork Campground, Snowy Range
Pass, Medicine Bow Peak, North Fork Campground, and Arlington.

This includes Interstate 80 in Wyoming between mile markers 246 and
298.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4120 10618 4164 10535 4191 10623 4169 10674
TIME...MOT...LOC 2354Z 282DEG 8KT 4163 10650 4180 10594

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH

Natoli
Local storm report, Aug 8, 5:31 PM MST, 45 minutes before
Preliminary Local Storm Report
National Weather Service Cheyenne WY
631 PM MDT Fri Aug 8 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0626 PM     Non-Tstm Wnd Gst 3 ESE Elk Mountain      41.67N 106.37W
08/08/2025  M62 MPH          Carbon             WY   Dept of Highways

            Mesonet station WY20 2.5 SE Elk Mountain
            (WYDOT).

&&
Local storm report, Aug 8, 5:59 PM MST, 17 minutes before
Preliminary Local Storm Report
National Weather Service Cheyenne WY
659 PM MDT Fri Aug 8 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0652 PM     Non-Tstm Wnd Gst 3 NW Elk Mountain       41.72N 106.45W
08/08/2025  M71 MPH          Carbon             WY   Mesonet

            WYDOT sensor at Elk Mountain. Sustained
            winds of 30 to 35 mph.

&&

TT

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 high wind. Local standard time, as filed.

High Wind, Central Carbon County

When
August 8, 6:16 PM MST
Where
Central Carbon County forecast zone
Measured
53 kt (61 mph) measured gust
Reported by
Mesonet
Coordinates
41.695, -106.931 (the zone’s center; the record gives no point)

Mesonet station WY19 2.9 miles northwest of Elk Mountain gusted to 61 mph under a gusty shower.

High Wind, Central Carbon County

When
August 8, 6:22 PM MST
Where
Central Carbon County forecast zone
Measured
61 kt (70 mph) measured gust
Reported by
Department of Highways
Coordinates
41.695, -106.931 (the zone’s center; the record gives no point)

WyDOT station at Elk Mountain gusted to 70 mph under a gusty shower.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2025Every state in 2025This day in weather historyWarnings in Wyoming, August 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1281330, 1281331.